Utah, 2019

Heavy Snow and Winter Weather in Utah, December 26 to 28, 2019

December 26 to 28, 2019 · NWS GJT · 3 events in 3 counties and zones

A strong low pressure system moved into the Four Corners Region with ample Pacific moisture streaming into the area under deep southerly flow aloft. This led to heavy snow across the southern mountains with light to moderate snow falling in some valleys.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong low pressure system moved into the Four Corners Region with ample Pacific moisture streaming into the area under deep southerly flow aloft. This led to heavy snow across the southern mountains with light to moderate snow falling in some valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 26, 10:38 PM MST, 22 minutes earlier.

Area forecast discussion, Dec 26, 10:38 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1038 PM MST Thu Dec 26 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 232 PM MST Thu Dec 26 2019

Light, scattered snow showers are diminishing across the north
leaving most of the region with dry conditions this evening. This
brief break in precipitation will end for the southern tier of the
CWA first, as the next system approaches by midnight tonight.

A closed mid-level low spinning off the southern coast of California
will move inland this evening. As the system progresses, upper
level winds will transition to the south over the Four Corners
region, advecting a plume of moisture into the southern tip of the
CWA. Snow showers will spread across southeast Utah and southwest
Colorado overnight, favoring the southwestern San Juan mountains,
Abajo and La Sal mountains initially. The closed low will lift
into an open trough across Arizona by Friday, allowing showers to
spread further north into the central mountains and eventually
northern mountains along the Divide. The strongest lift and upper
level dynamics will support enhanced precipitation Friday morning
and afternoon where snowfall rates exceeding 1 to 2 inches per
hour are possible across the San Juans. By Friday evening, the 700
mb low will swing over the Rockies and moisture wrapping around
the northern periphery of the circulation will increase snow
coverage over the northern half of the CWA. Snow showers will
persist overnight, especially over higher terrain under northwest
flow, though intensities will lessen. A relatively strong
atmospheric river will usher anomalously high PW values with this
system, which has increased confidence in accumulations for the
southern valleys as well as mountain ranges in southeast Utah and
southwest Colorado. Therefore, we've added Winter Weather
Advisories for COZ021, COZ017 and UTZ028 to this afternoon's
forecast package.

.LONG TERM...(Saturday through Thursday)
Issued at 232 PM MST Thu Dec 26 2019

The cold upper level trough axis will be over western Colorado
Saturday morning with a mid level frontogenetical zone squeezing
out lingering wrap around moisture from the surface cyclone over
the Plains. Snow showers will continue for favored north and
northwest facing aspects through the day, then dissipate Saturday
night. 700 mb temps -14C to -16C will set the stage for a very
cold night Saturday night.

Northwesterly flow continues through Sunday with a minor shortwave
dropping south from Wyoming Sunday night and touching off more
snow showers for northern mountain areas. Model ensembles continue
to take another cold upper level trough/closed low south over
SoCal by Monday, placing our area under a cull aloft through
Tuesday. After the passage of this cull, northwest flow sets up
for the remainder of the week, bringing moisture off the Pacific.
It appears likely there will be periods of snow for the favored
northwest flow mountain ranges starting Wednesday afternoon.
Temperatures are expected to be a few degrees below normal through
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1038 PM MST Thu Dec 26 2019

Fog has developed at KVEL late this evening and expect it will
move in and out of that airfield during the night. Mid and high
clouds overspread the region tonight which will help reduce fog
density. The system approaching from the southwest is expected to
bring snow to TAF sites south of the I-70 corridor late tonight
through Friday evening. As a result, KMTJ, KGUC, KTEX and KDRO
can all expect prolonged periods IFR conditions in snow during the
next 24 hours with LIFR conditions at times. Impacts for TAF
sites along the I-70 corridor are less certain, though there is a
good chance these sites will also experience snow for a time. The
northernmost TAF sites are unlikely to be impacted by snow and
CIGS are expected to stay above ILS breakpoints.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from 5 AM Friday to 5 AM MST Saturday
     for COZ017-018.

     Winter Storm Warning until 5 AM MST Saturday for COZ019.

     Winter Weather Advisory until 11 PM MST Friday for COZ021>023.

UT...Winter Weather Advisory until 5 AM MST Saturday for UTZ028.

&&

SHORT TERM...ERW
LONG TERM...BM
AVIATION...NL
Hazardous weather outlook, Dec 26, 3:52 AM MST, 19 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
352 AM MST Thu Dec 26 2019

COZ001>014-017>023-UTZ022>025-027>029-271500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
352 AM MST Thu Dec 26 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Periods of snow will continue today, generally north of I-70,
before showers dissipate this evening. Snow showers will
redevelop across the south tonight with moderate to heavy snow
possible over the San Juans.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light to moderate snow will fall over the southern valleys Friday
morning with heavy snow over the San Juans. Showers will spread
north throughout the day before tapering off from west to east on
Saturday. Apart from light showers over the northern mountains,
conditions will remain fairly dry through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
December 26, 11:00 PM MST to December 28, 12:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
COOP Observer
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

An estimated 5 to 10 inches of snow fell across the La Sal Mountains with 16 to 18 inches reported in the Abajos. The town of Monticello saw around 6 inches of snow.

Heavy Snow, Grand Flat and Arches

When
December 27, 6:00 AM MST to December 28, 8:30 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
CoCoRaHS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area.

Winter Weather, Tavaputs Plateau

When
December 27, 6:00 AM MST to December 28, 6:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 14 inches of snow fell at the East Willow Creek SNOTEL site.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862450, 862451, 862458.